London—Many patients refuse to take statins because of concerns about adverse side effects. A new placebo study suggests, however, that many of the symptoms also occurred when participants took dummy pills thinking those were cholesterol-lowering drugs.
The clinical trial of 60 patients determined that 90% of symptoms experienced by patients on statins also were reported when they took placebo pills. Results were published in correspondence to The New England Journal of Medicine.
“Our study suggests that the reported side effects of statins are not caused by the statin themselves but by the effect of taking a tablet. Some of the side effects could also be from the typical aches and pains of getting older,” explained first author Frances Wood, MPhil, of Imperial College London. “Our findings are significant because they are further evidence that side effects from statins are minimal. These drugs play a significant role in keeping patients who are at risk of cardiovascular disease healthy. One way to help encourage patients to take or stay on their medication is for doctors to talk to their patients about the nocebo effect. In more severe cases patients could be referred for talking therapies.”
Background information in the report indicates that statins are often discontinued because of side effects, but several blinded trials haven’t shown any excess of symptoms with statins as compared with placebo.
In this case, 60 patients who had previously discontinued statins because of side effects that occurred within 2 weeks after the initiation of treatment were enrolled in a double-blind, three-group, n-of-1 trial. The goal was to determine whether symptoms would be induced by a statin or placebo.
Participants received four bottles containing atorvastatin at a dose of 20 mg, four bottles containing placebo, and four empty bottles; with instructions to use each bottle for a 1-month period according to a random sequence. Using a smartphone application, patients reported symptom intensity daily on a scale of 0 (no symptoms) to 100 (worst imaginable symptoms).
The authors advised that, If the patients determined that their symptoms were unacceptably severe, they could discontinue the tablets for that month.
Defined as the primary endpoint was symptom intensity, calculated as a ratio. The study lasted from June 2016 to March 2019, with 49 patients completing all 12 months of the trial.
“Among all 60 patients, the mean symptom intensity was 8.0 during no-tablet months (95% CI, 4.7 -11.3), 15.4 during placebo months (95% CI, 12.1-18.7; P <.001 for the comparison with no-tablet months), and 16.3 during statin months (95% CI, 13.0-19.6; P <.001 for the comparison with no-tablet months and P = 0.39 for the comparison with placebo months),” the researchers report.
They add that, 6 months after completion of the trial, 30 of the patients (50%) had successfully restarted statins, four planned to do so, and one could not be contacted. The study adds that the remaining 25 patients were not receiving statins and were not planning to restart statins. The reasons given for not planning to restart statins include:
• Side effects (in 18)
• Cholesterol spontaneously improved (in four, but no longer believed statins causing side effects)
• A recollection that their cholesterol had not been reduced by a statin
• A new diagnosis of a progressive neurodegenerative disorder (in one)
• Feeling of being “too old” (in one)
The study notes that, while most patients tolerate statins well, about a fifth of users stop taking or refuse the drug because of reported side effects such as muscle aches, fatigue, or joint pain. Yet, researchers explain that those side effects mostly appear to be caused by the “nocebo effect”—where side effects from a therapy are experienced because of a negative association with it instead of actual pharmacologic action.
The authors recommend that pharmacists and prescribers inform patients of the nocebo effect when prescribing statins and manage their expectations of taking them. That might encourage patients to practice better medication adherence, they write.
“Statins play a vital role in lowering cholesterol levels and decreasing the risk of serious vessel-related diseases,” Wood added. “However, some patients are stopping their treatment as a result of perceived side effects. Our study can help doctors manage patients’ expectations of statins and to explain more clearly to patients the possibility that some side effects they experience may be caused by the nocebo effect and provide further support if needed.”
The content contained in this article is for informational purposes only. The content is not intended to be a substitute for professional advice. Reliance on any information provided in this article is solely at your own risk.
« Click here to return to Weekly News Update.